Abstract Allopurinol, now established as a standard form of therapy in hyperuricemia and gout, may be associated with life-threatening skin reactions. This study reports the occurrence of toxic epidermal necrolysis (TEN) in three patients receiving allopurinol. The patients had complicated medical illnesses and were receiving various other medications, but the most apparent common denominator was allopurinol ingestion. Two other cases of TEN and five cases of severe hypersensitivity reactions with vasculitis and extensive skin manifestations, secondary to this drug, have been described in the recent literature. Allopurinol has several unique biochemical and metabolic properties that may increase its ability to cause hypersensitivity or toxic skin reactions. References 1. Rundles RW, Wyngaarden JB, Hitchings GH, et al: Drugs and uric acid . Annu Rev Pharmacol 9:345-362, 1969.Crossref 2. Wyngaarden JB, Kelley WN: Disorders of purine and pyrimidine metabolism , in Stanbury JB, Wyngaarden JB, Fredrickson DS (eds): The Metabolic Basis of Inherited Disease , ed 3. New York, McGraw-Hill Book Co Inc, 1972, pp 946-948. 3. Vesell ES, Passananti T, Greene FE: Impairment of drug metabolism in man by allopurinol and nortriptyline . N Engl J Med 283:1484-1488, 1970.Crossref 4. Vesell ES, Passananti T, Greene FE, et al: Genetic control of drug levels and of the induction of drug-metabolizing enzymes in man . Ann NY Acad Sci 179:752-773, 1971.Crossref 5. Kelley WN, Beardmore TD: Allopurinol: Alteration in pyrimidine metabolism in man . Science 169:388-390, 1970.Crossref 6. Beardmore TD, Cashman JS, Kelley WN: Mechanism of allopurinol mediated increase in enzyme activity in man . J Clin Invest 51:1823-1832, 1972.Crossref 7. Becking GC, Johnson WJ: The inhibition of tryptophan pyrrolase by allopurinol, an inhibitor of xanthine oxidase . Can J Biochem 45:1667-1672, 1967.Crossref 8. Kantor GL: Toxic epidermal necrolysis, azotemia and death after allopurinol therapy . JAMA 212:478-479, 1970.Crossref 9. Stratigos JB, Bartsokas SK, Capetanakis J: Further experiences of toxic epidermal necrolysis incriminating allopurinol, pyrazolone and derivatives . Br J Dermatol 86:564-567, 1972.Crossref 10. Mills RM Jr: Severe hypersensitivity reactions associated with allopurinol . JAMA 216:799-802, 1971.Crossref 11. Taub SJ: Severe hypersensitivity reactions associated with allopurinol . EENT Mon 50:268-269, 1971. 12. Jarzobski J, Ferry J, Wombolt D, et al: Vasculitis with allopurinol therapy . Am Heart J 79:116-121, 1970.Crossref 13. Young JL, Boswell RB, Nies AS: Severe allopurinol hypersensitivity . Arch Intern Med 134:553-558, 1974.Crossref 14. Stabenow DL: Toxic epidermal necrolysis . Postgrad Med 52:89-92, 1972. 15. Koblenzer PJ: Acute epidermal necrolysis . Arch Dermatol 95:608-617, 1967.Crossref 16. Lyell A: Toxic epidermal necrolysis: An eruption resembling scalding of the skin . Br J Dermatol 68:355-361, 1956.Crossref 17. Arbuthnott JP, Kent J, Lyell A, et al: Toxic epidermal necrolysis produced by an extracellular product of Staphylococcus aureus . Br J Dermatol 85:145-149, 1971.Crossref 18. Lyell A: A review of toxic epidermal necrolysis in Britain . Br J Dermatol 79:662-671, 1967.Crossref 19. Björnberg A: Fifteen cases of toxic epidermal necrolysis . Acta Dermatovener 53:149-152, 1973. 20. Stein KM, Schlappner OL, Heaton CL, et al: Demonstration of basal cell immunofluorescence in drug-induced toxic epidermal necrolysis . Br J Dermatol 86:46-52, 1972.Crossref 21. Rothenberg GR, Renna FS, Drew TM, et al: Staphylococcal scalded skin syndrome in an adult . Arch Dermatol 108:408-410, 1973.Crossref 22. Levine G, Norden CW: Staphylococcal scalded-skin syndrome in adults . N Engl J Med 287:1339-1340, 1972.Crossref 23. Norden CW, Mendelow H: Staphylococcal scalded-skin syndrome in adults . N Engl J Med 290:577, 1974. 24. Stüttgen G: Toxic epidermal necrolysis provoked by barbiturates . Br J Dermatol 88:291-293, 1973.Crossref 25. Strom J: Toxic epidermal necrolysis . Scand J Infect Dis 1:209-216, 1969. 26. Hunter JA, Davison AM: Toxic epidermal necrolysis associated with pentazocine therapy and severe reversible renal failure . Br J Dermatol 88:287-289, 1973.Crossref 27. Bailey G, Rosenbaum JM, Anderson B: Toxic epidermal necrolysis . JAMA 191:979-982, 1965.Crossref 28. Excess of ampicillin rashes associated with allopurinol or hyperuricemia, Boston Collaborative Drug Surveillance Program . N Engl J Med 286:505-507, 1972.Crossref 29. Allopurinol and cytotoxic drugs, Boston Collaborative Drug Surveillance Program . JAMA 227:1036-1040, 1974.Crossref
Archives of Dermatology – American Medical Association
Published: Aug 1, 1975
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera